Chemotherapy: Which drugs cause nausea?

People undergoing chemotherapy for cancer often experience nausea. Many chemotherapy drugs are associated with a risk of nausea and vomiting, but not all of them. Certain drugs are much more likely to cause these side effects.

Chemotherapy drugs are classified into four different categories based on the likelihood they will cause nausea and vomiting: high, moderate, low or minimal. Your doctor can tell you which category your chemotherapy drugs fall into.

Chemotherapy drugs that are highly or moderately likely to cause nausea and vomiting include:

  • Alemtuzumab (Campath)
  • Altretamine (Hexalen)
  • Azacitidine (Vidaza)
  • Bendamustine (Treanda)
  • Busulfan (Busulfex, Myleran)
  • Carboplatin
  • Carmustine (Bicnu)
  • Cisplatin (Platinol)
  • Clofarabine (Clolar)
  • Crizotinib (Xalkori)
  • Cyclophosphamide (Cytoxan)
  • Cytarabine (Cytosar-U)
  • Dacarbazine (DTIC-Dome)
  • Dactinomycin (Cosmegen)
  • Daunorubicin (Cerubidine)
  • Doxorubicin (Adriamycin)
  • Epirubicin (Ellence)
  • Estramustine (Emcyt)
  • Etoposide (Etopophos)
  • Idarubicin (Idamycin PFS)
  • Ifosfamide (Ifex)
  • Irinotecan (Camptosar)
  • Lomustine (Ceenu)
  • Mechlorethamine (Mustargen)
  • Mitotane (Lysodren)
  • Oxaliplatin (Eloxatin)
  • Procarbazine (Matulane)
  • Streptozocin (Zanosar)
  • Temozolomide (Temodar)

Whether a drug will cause nausea and vomiting also depends on the amount you receive. Some drugs may be less likely to cause side effects at lower doses. Ask your doctor whether your treatment plan is likely to cause nausea and vomiting.

Apr. 23, 2014 See more In-depth